Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Mergelyan pairs for harmonic functions

Author: Stephen J. Gardiner
Journal: Proc. Amer. Math. Soc. 126 (1998), 2699-2703
MSC (1991): Primary 31B05; Secondary 41A28
MathSciNet review: 1451804
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Omega\subseteq\mathbb R^n$ be open and $E\subseteq \Omega$ be a bounded set which is closed relative to $\Omega$. We characterize those pairs $(\Omega,E)$ such that, for each harmonic function $h$ on $\Omega$ which is uniformly continuous on $E$, there is a sequence of harmonic polynomials which converges to $h$ uniformly on $E$. As an immediate corollary we obtain a characterization of Mergelyan pairs for harmonic functions.

References [Enhancements On Off] (What's this?)

  • 1. A. Bonilla, F. Pérez-González and R. Trujillo-González, Mergelyan sets for certain classes of harmonic functions, Complex Variables 31 (1996), 9-18; Correction, to appear. CMP 97:05
  • 2. L. Brown and A. L. Shields, Approximation by analytic functions uniformly continuous on a set, Duke Math. J. 42 (1975), 71-81. MR 51:3458
  • 3. Chen Huaihui and P. M. Gauthier, A maximum principle for subharmonic and plurisubharmonic functions, Canad. J. Math. 35 (1992), 34-39. MR 93a:31013
  • 4. A. Debiard and B. Gaveau, Potentiel fin et algèbres de fonctions analytiques I, J. Funct. Anal. 16 (1974), 289-304. MR 52:1326
  • 5. J. Deny, Un théorème sur les ensembles effilés, Ann. Univ. Grenoble Sect. Sci. Math. Phys. 23 (1948), 139-142. MR 9:509a
  • 6. J. L. Doob, Classical potential theory and its probabilistic counterpart, Springer, New York, 1983. MR 85k:31001
  • 7. B. Fuglede, Finely harmonic functions, Lecture Notes in Math. 289, Springer, Berlin, 1972. MR 56:8883
  • 8. S. J. Gardiner, Harmonic approximation, London Math. Soc. Lecture Notes 221, Cambridge University Press, 1995. MR 96j:31001
  • 9. S. J. Gardiner, Uniform harmonic approximation with continuous extension to the boundary, J. Analyse Math. 68 (1996), 95-106. CMP 96:16
  • 10. S. J. Gardiner, Decomposition of approximable harmonic functions, Math. Ann. 308 (1997), 175-185. CMP 97:11
  • 11. L. L. Helms, Introduction to potential theory, Krieger, New York, 1975. MR 57:659
  • 12. A. Stray, Characterization of Mergelyan sets, Proc. Amer. Math. Soc. 44 (1974), 347-352. MR 50:13543

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 31B05, 41A28

Retrieve articles in all journals with MSC (1991): 31B05, 41A28

Additional Information

Stephen J. Gardiner
Affiliation: Department of Mathematics, University College Dublin, Dublin 4, Ireland

Received by editor(s): October 21, 1996
Received by editor(s) in revised form: February 3, 1997
Communicated by: Albert Baernstein II
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society